Low serum magnesium levels may occur when the drugs are taken for prolonged periods of time
WEDNESDAY, March 2 (HealthDay News) -- The U.S. Food and Drug Administration has notified health care providers and consumers that taking prescription proton pump inhibitor (PPI) drugs for prolonged periods of time, particularly for longer than one year, may be associated with low serum magnesium levels (hypomagnesemia).
Low serum magnesium levels can cause adverse events, including muscle spasm, arrhythmias, and seizures. While magnesium supplementation may be used to treat hypomagnesemia, PPI use may need to be discontinued, as magnesium supplementation alone did not improve low serum magnesium levels in about a quarter of cases reviewed by the FDA.
Prescription PPIs include esomeprazole magnesium (Nexium), dexlansoprazole (Dexilant), omeprazole (Prilosec), omeprazole and sodium bicarbonate (Zegerid), lansoprazole (Prevacid), pantoprazole sodium (Protonix), rabeprazole sodium (AcipHex), and esomeprazole magnesium and naproxen (Vimovo). While over-the-counter PPIs are available, these agents are marketed at low doses and are only intended for a 14-day course of treatment up to three times per year. According to the FDA, there is a very small risk of hypomagnesemia when over-the-counter PPIs are taken according to the product labeling.
According to the FDA, "health care professionals should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin, diuretics, or drugs that may cause hypomagnesemia. For patients taking digoxin, a heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects. Health care professionals should consider obtaining magnesium levels periodically in these patients."